Show Side Menu

Osteomalacia

As most cases of rickets are caused by a vitamin D and calcium deficiency, it's usually treated by increasing a child's intake of vitamin D and calcium.

As most cases of rickets are caused by a vitamin D and calcium deficiency, it's usually treated by increasing a child's intake of vitamin D and calcium.

Vitamin D and calcium levels can be increased by:

  • eating more foods that are rich in calcium and vitamin D
  • taking daily calcium and vitamin D supplements
  • having a vitamin D injection each year – this is only necessary if the child can't take the supplements by mouth or has intestinal or liver disease

Sunlight also helps our bodies to make vitamin D, so you may be advised to increase the amount of time your child spends outside.

Your GP will advise you about how much vitamin D and calcium your child will need to take. This will depend on their age and the cause of rickets. If your child has problems absorbing vitamins, they may need a higher dose.

See preventing rickets for more information about dietary sources of vitamin D and calcium, as well as advice about getting vitamin D from sunlight.

Treating complications and related conditions

When rickets occurs as a complication of another medical condition, treating the underlying condition will often cure the rickets.

If your child has a bone deformity caused by rickets, such as bowed legs or curvature of the spine, your GP may suggest treatment to correct it. This may include surgery.

Genetic rickets

A combination of phosphate supplements and a special form of vitamin D is required for the treatment of hypophosphatemic rickets, where a genetic defect causes abnormalities in the way the kidneys and bones deal with phosphate.

Children with other types of genetic rickets need very large amounts of a special type of vitamin D treatment.

Supplement side effects

It's very unusual to get side effects from vitamin D, calcium or phosphate supplements if they're given in the correct dose. Your doctor will advise you about how much supplement is needed, for how long, and the monitoring of treatment.

If the vitamin D or calcium dose is too high or the treatment is continued for too long or isn't carefully monitored, it can raise calcium levels in the blood. This can result in a condition called hypercalcaemia.

Symptoms of hypercalcaemia include:

See your GP immediately if you or your child have any of these symptoms.

Your Neighbourhood Professionals Ripon Visionplus Access To Independence Clock Tower Dental Care Elderflower Homecare
© Neighbourhood Direct Ltd 2017
The Holroyd Surgery - The Holroyd Surgery, Main Street , Kirkby Malzeard , Ripon, HG4 3SE
Masham Surgery - The Surgery Market Place, Masham, Ripon, HG4 4DZ
Practice Website supplied by Oldroyd Publishing Group
Your Neighbourhood Professionals Ripon Visionplus Access To Independence Clock Tower Dental Care Elderflower Homecare
Back to top